How Common is Amphetamine-Induced Psychosis?
According to the US Department of Veteran Affairs, “During high-dose stimulant use, often seen during binge episodes, individuals can experience stimulant-induced psychosis characterized by delusions, paranoid thinking and stereotyped compulsive behavior.”
But how common is it exactly for a person to experience this type of side effect as the result of amphetamine abuse?
Factors Associated with Amphetamine-Induced Psychosis
The VA goes on to state that psychosis is more common in those who abuse amphetamines than those who use cocaine, “perhaps because it is difficult to maintain high chronic levels of cocaine in the body.”
Amphetamine drugs can linger in the body for a much longer period of time, causing a higher chronic level of the drug and a stronger likelihood for the forming of psychosis.
In addition, it is important to note that psychosis when caused in humans is “related to the dose and duration of administration” of the drug and not with psychiatric disposition before the drug abuse began.
Therefore, those who abuse the drug frequently and in high doses are the ones who will be more likely to experience psychosis, as opposed to those who merely already possess a history of psychiatric problems.
A person must also have been abusing these drugs frequently for a considerable amount of time before psychosis sets in, at least a few months or so. Although, the issue can progress quickly when a person abuses crystal meth because the drug lends itself to these high levels of continued abuse, often in those referred to as tweakers.
Tweakers are very likely to experience psychotic symptoms, and according to the Center for Substance Abuse Research, “If a tweaker has been using a depressant, his or her negative feelings – including paranoia and frustration – can increase substantially.”
Is Amphetamine-Induced Psychosis Common?
The longer a person abuses amphetamines in high doses (whether they are prescription-based or illicit), the higher their chance becomes of experiencing psychotic symptoms.
The likelihood of this issue occurring is based almost entirely on the individual’s use of the drug and how strong and serious their abuse is.
Usually, a person will not experience these issues if they refrain from abusing amphetamines. However, the National Library of Medicine lists several of the symptoms of amphetamine-induced psychosis under the possible side effects of Adderall (which contains amphetamine and dextroamphetamine), including mania, hostile behavior, and hallucinations.
According to the Drug Enforcement Administration, “Violent and erratic behavior is frequently seen among chronic abusers of amphetamines and methamphetamine,” which is another strong sign of psychosis.
In general, this issue is more common than previously thought and becomes more likely the longer and more intensely a person abuses these drugs.
Will I Experience Amphetamine-Induced Psychosis?
There is no way of knowing for certain if a person will develop this problem, but it becomes more likely the more you abuse these drugs and the higher your dosages become. This is why you should seek treatment as soon as possible in order to avoid further issues.
Stimulant abuse is serious, and abusing these drugs is extremely problematic and may very well lead to psychotic symptoms. Call 800-768-8728 to find treatment programs in your area or to learn more about amphetamine psychosis.